MAUDE Adverse Event Report: COOK INC FLEXOR ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Catalog Number KSAW-6.0-18/38-55-RB-ANL1-HC
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bradycardia (1751); Low Blood Pressure/ Hypotension (1914); Vascular Dissection (3160)
Type of Reportable Event Serious Injury
Event or Problem Description
As reported via a case study, presented during an endovascular symposium, a flexor ansel guiding sheath was used during a procedure involving embolization of the internal iliac artery, prior to endovascular aneurysm repair (evar) of the bilateral common iliac arteries.A contralateral approach was used for embolization of the right internal iliac artery, using a 6-french cook flexor ansel guiding sheath.The patient complained of back pain and began yawning.The patient's blood pressure decreased, and the heart rate dropped to less than thirty beats per minute.The user suspected that the patient's lower back pain stimulated the vagus nerve, causing bradycardia.Atropine was administered via rapid infusion, and an intravenous dopamine drip was started.The patient's condition gradually improved, and the patient was treated with a 14-millimeter vascular plug.Three days later, a contrast-enhanced ct scan noted a retrograde type a aortic dissection (rtad).The user reported that the dissection may have occurred during embolization of the right internal iliac artery due to insertion if the sheath via a contralateral approach.The acute stage had passed, and the false lumen within the ascending aorta had thrombosed.The superior mesenteric and renal arteries branched from the true lumen, and the celiac artery was hard and stenosed.Conservative treatment was provided in the critical care unit.The proximal neck of the aorta was also dissected; therefore, endovascular aneurysm repair was postponed for two weeks.Reportedly, "entry closure" was attempted, using another manufacturer's aortic stent graft/seal.A contrast-enhanced ct scan, performed one week later, showed enlargement of the false lumen within the descending aorta.The users discussed addition of evar.Another manufacturer's wire was used during the embolization procedure; however, the user noted that when a solid dilator is used, a stiff wire should be used in combination with the device.There has been no alleged malfunction of the cook sheath.Reportedly, the patient did not experience any further adverse effects.
 
Additional Manufacturer Narrative
D4: rpn is either ksaw-6.0-18/38-55-rb-anl1-hc or ksaw-6.0-18/38-55-rb-anl2-hc.E1: customer name and address = (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported via a case study, presented during an endovascular symposium, a flexor ansel guiding sheath was used during a procedure involving embolization of the internal iliac artery, prior to endovascular aneurysm repair (evar) of the bilateral common iliac arteries.A contralateral approach was used for embolization of the right internal iliac artery, using a 6-french cook flexor ansel guiding sheath.The patient complained of back pain and began yawning.The patient's blood pressure decreased, and the heart rate dropped to less than thirty beats per minute.The user suspected that the patient's lower back pain stimulated the vagus nerve, causing bradycardia.Atropine was administered via rapid infusion, and an intravenous dopamine drip was started.The patient's condition gradually improved, and the patient was treated with a 14-millimeter vascular plug.Three days later, a contrast-enhanced ct scan noted a retrograde type a aortic dissection (rtad).The user reported that the dissection may have occurred during embolization of the right internal iliac artery due to insertion if the sheath via a contralateral approach.The acute stage had passed, and the false lumen within the ascending aorta had thrombosed.The superior mesenteric and renal arteries branched from the true lumen, and the celiac artery was hard and stenosed.Conservative treatment was provided in the critical care unit.The proximal neck of the aorta was also dissected; therefore, endovascular aneurysm repair was postponed for two weeks.Reportedly, "entry closure" was attempted, using another manufacturer's aortic stent graft/seal.A contrast-enhanced ct scan, performed one week later, showed enlargement of the false lumen within the descending aorta.The users discussed addition of evar.Another manufacturer's wire was used during the embolization procedure; however, the user noted that when a solid dilator is used, a stiff wire should be used in combination with the device.There has been no alleged malfunction of the cook sheath.Reportedly, the patient did not experience any further adverse effects.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.The complaint device was not returned to cook for investigation.A document-based investigation evaluation was performed.A review of the device history record found no non-conformances on the lot.A review of complaint history found no additional complaints for this lot number.The product ifu states ¿if resistance is encountered during sheath advancement of flexor sheath, assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to mitigate this type of event prior to distribution.The information provided upon review of the dmr, dhr, and ifu suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy contributed to this event.There was no alleged malfunction of the cook sheath.The original procedure involved endovascular repair of bilateral common iliac aneurysms, indicating that the arteries were already compromised.Although the user reported that the retrograde type a aortic dissection may have occurred during insertion of the sheath via a contralateral approach, the proximal neck of the aorta was also later found to be dissected.There was no mention that the cook sheath was advanced near the proximal neck of the aorta.Therefore, it is likely that the patient¿s anatomy (related to the pre-existing aneurysms and fragility of the arteries) contributed to this event.The risk analysis was reviewed, and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
FLEXOR ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17757432
Report Number1820334-2023-01247
Device Sequence Number6654039
Product Code DYB
UDI-Device Identifier00827002299962
UDI-Public(01)00827002299962(17)251118(10)15077834
Combination Product (Y/N)N
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/18/2025
Device Catalogue NumberKSAW-6.0-18/38-55-RB-ANL1-HC
Device Lot Number15077834
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/26/2023
Supplement Date Received by Manufacturer09/24/2023
01/25/2024
Initial Report FDA Received Date09/15/2023
Supplement Report FDA Received Date10/03/2023
02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/18/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PLUG II (VASCULAR PLUG); TERUMO RADIOFOCUS WIRE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient SexUnknown